Advertisement

Metric critical point theory: Potential Well Theorem and its applications

  • Alexander Ioffe
  • Efim Schwartzman
Conferenze
  • 57 Downloads

Abstract

Recent results show evidence of the fact that the notion of critical point has a purely metric nature. In this paper, after giving the fundamental definitions of critical and regular points for continuous functions, we survey some applications of the nonsmooth critical point theory. Our basic tool is a Potential Well Theorem.

Keywords

Local Minimum Regular Point Point Conjugate Critical Point Theory Lower Modulus 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Bobylev, N.A.,On deformation of functionals with a unique critical point, Math. Notes,34 (1983), 383–398.MathSciNetGoogle Scholar
  2. [2]
    Bobylev, N.A. andKrasnoselskii, M.A.,Analysis of an extremum. Degenerated cases, preprint, Inst Problems Control, Moscow, 1981 (in Russian).Google Scholar
  3. [3]
    Bobylev, N.A. andKlimov, V.S.,Methods of Nonlinear Analysis in Problems of Optimization (in Russian), “Nauka”, Moscow, 1992.MATHGoogle Scholar
  4. [4]
    Canino, A. andDegiovanni, M., Nonsmooth critical point theory and quasilinear elliptic equations, inTopological Methods in Differential Equations and Inclusions, NATO ASI, Ser C, in press.Google Scholar
  5. [5]
    Chow, Shui-Nee andHale, J.K.,Methods of Bifurcation Theory, Springer-Verlag, 1982.Google Scholar
  6. [6]
    Clarke, F.H.,Optimization and Nonsmooth Analysis, Wiley, 1983.Google Scholar
  7. [7]
    Conti, M. andLucchetti, R., The minimax approach to the critical point theory inRecent Developments in Well Posed Problems, R. Lucchetti and J. Revalski eds., Kluwer Acad. Publishers, 1995, 29–76.Google Scholar
  8. [8]
    Corvellec, J. N., Morse theory for continuous functionals, to appear.Google Scholar
  9. [9]
    Corvellec, J.N., Degiovanni, M. andMarzocchi, M.,Deformation properties of continuous functionals and critical point theory, Topological Methods Nonlinear Anal.,1 (1993), 151–171.MATHMathSciNetGoogle Scholar
  10. [10]
    De Giorgi, E., Degiovanni, M., Marino, A. andTosques, M.,Evolution equations for a class of nonlinear operators, Atti Accad. Naz. Lincei Rend. Cl. Ser. Fis. Mat. Natur. (8),75 (1983), 1–8.MATHGoogle Scholar
  11. [11]
    De Giorgi, E., Marino, A. andTosques, M.,Problemi di evoluzione in spazi metrici e curve di massima pendenza, Accad. Naz. Lincei Rend. Cl. Ser. Fis. Mat. Natur. (8),68 (1980), 180–187.MATHGoogle Scholar
  12. [12]
    Degiovanni, M. andMarzocchi, M.,A critical point theory for nonsmooth functionals, Ann. di Matematica Pura e Appl., Ser. IV,167 (1994), 73–100.MATHCrossRefMathSciNetGoogle Scholar
  13. [13]
    Egorov, Yu.V. andMiljutin, A.A.,Sufficient conditions for a strong extremum for a class of curves with bounded derivatives, Soviet. Math. Doklady,5 (1964), 1634–1638.MATHGoogle Scholar
  14. [14]
    Ekeland, I.,Nonconvex minimization problems, Bull. Amer. Math. Soc.,1 (1979), 443–474, Springer-Verlag, 1990.MATHCrossRefMathSciNetGoogle Scholar
  15. [15]
    Fang, G.,On the existence and classification of critical points for non-smooth functionals, Pacific J. Math, to appear.Google Scholar
  16. [16]
    Ioffe, A. andSchwartzman, E.,Critical point theory without differentiability, preprint, 1992.Google Scholar
  17. [17]
    Ioffe, A. andSchwartzman, E.,Metric critical point theory 1. Morse regularity and homotopic stability of a minimum, J. Mathématiques Pures et Appl., to appear.Google Scholar
  18. [18]
    Ioffe, A. andSchwartzman, E.,An extension of the Rabinowitz bifurcation theorem to Lipschitz potential operators in Hilbert spaces, in preparation.Google Scholar
  19. [19]
    Katriel, G.,Nonsmooth global analysis, thesis, Univ. of Haifa, 1993.Google Scholar
  20. [20]
    Katriel, G.,Mountain pass theorems and global homeomorphism theorems, Ann. Inst. H. Poincaré Analyse Non-linéaire,11 (1994), 189–211.MATHMathSciNetGoogle Scholar
  21. [21]
    Loewen, P.,Second order sufficiency criteria and local convexity for equivalent problems in the calculus of variations, J. Math. Anal. Appl.,146 (1990), 512–522.MATHCrossRefMathSciNetGoogle Scholar
  22. [22]
    Morse, M.,Functional Topology and Abstract Variational Theory, Mémorial des Sci. Math.,92, Gauthier-Villars, 1939.Google Scholar
  23. [23]
    Rabinowitz, P.H.,A bifurcation theorem for potential operators, J. Functional Analysis,25 (1977), 412–424.MATHCrossRefMathSciNetGoogle Scholar
  24. [24]
    Rybarska, N.K., Tsachev, T.Y. andKarastanov, M.I.,Speculations about mountains, preprint, 1995.Google Scholar
  25. [25]
    Zeidan, V.,First and second order sufficient conditions for optimal control and the calculus of variations, Appl. Math. Optim.,11 (1984), 209–226.MATHCrossRefMathSciNetGoogle Scholar
  26. [26]
    Zeidler, E.,Nonlinear Functional Analysis and its Applications, vol. II/B, Springer-Verlag, 1990.Google Scholar

Copyright information

© Birkhäuser-Verlag 1995

Authors and Affiliations

  • Alexander Ioffe
    • 1
  • Efim Schwartzman
    • 1
  1. 1.Department of MathematicsThe TechnionHaifaIsrael

Personalised recommendations